Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 133, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 5, 2000, 11:08 PM CDT for Deuel County, South Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 2000, 11:08 PM CDT (04:08 UTC)
- Expired
- Aug 6, 2000, 12:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 11:15 PM CDT | Thunderstorm Wind 52 E | Clear Lake, SD | Large tree branches were downed by sixty mph winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1907 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
944 WUUS53 KABR 060408 SVRABR SDC039-060500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1108 PM CDT SAT AUG 5 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL MIDNIGHT CDT * AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF GOODWIN...OR ABOUT 9 MILES NORTHWEST OF CLEAR LAKE...MOVING SOUTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLEAR LAKE AROUND 1115 PM CDT MORITZ AROUND 1120 PM CDT GARY...LAKE COCHRANE REC AREA AROUND 1125 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4497 9689 4479 9688 4461 9637 4494 9622 TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 8:55 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 5, 8:55 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 855 PM CDT SAT AUG 5 2000 SCT TSRAS...SOME SEVERE...WERE OCCURRING LATE THIS EVENING ACROSS NC SD AS A RESULT OF AN UPPER LEVEL S/W AND WK SFC TROUGH MOVING SE. MSAS AND SATELLITE DERIVED PRODUCTS SHOW VERY UNSTABLE AIR (LIS TO -10) SITUATUED OVER NE SD AND WC MN IN AVANCE OF THESE TSRAS. THEREFORE...SEE NO REASON WHY THESE TSRAS WONT CONTINUE TO MOVE/ DEVELOP INTO NE SD AND WC MN THROUGH MIDNIGHT AS S/W AND WK SFC TROUGH MOVE THROUGH. SOME WILL POSSIBLY BE SEVERE. UPDATED FORECAST TO MAKE SEVERAL CHANGES. .ABR...NONE MOHR N
In the hours before
Local storm report, Aug 5, 8:16 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT SAT AUG 5 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM MOBRIDGE SD WIND DAMAGE
08/05/00 WALWORTH TREES/POWER LINES DOWN.
WINDS GREATER THAN 60 MPH.
0731 PM MOBRIDGE SD 1 INCH HAIL
08/05/00 WALWORTH QUARTER SIZE HAIL.
JH
NLocal storm report, Aug 5, 8:41 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
841 PM CDT SAT AUG 5 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM LEOLA SD WIND DAMAGE
08/05/00 MCPHERSON TREE BRANCHES DOWN.
JHLocal storm report, Aug 5, 9:15 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
915 PM CDT SAT AUG 5 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 5 S FREDERICK SD .75 INCH HAIL
08/05/00 BROWN DIME SIZE HAIL.
JH
NLocal storm report, Aug 5, 9:50 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
950 PM CDT SAT AUG 5 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM ABERDEEN SD WIND DAMAGE
08/05/00 BROWN LARGE ELM TREE DOWN IN
ABERDEEN. SHERIFF REPORT.
JH
NLocal storm report, Aug 5, 10:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1048 PM CDT SAT AUG 5 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM MILLER SD 1.75 INCH HAIL
08/05/00 HAND GOLFBALL SIZE HAIL FROM
1030 TO 1040 PM CDT.
JHThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:19 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 56 min |
| Aug 5, 8:11 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson, Potter, Walworth | 34 min |
| Aug 5, 8:43 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 47 min |
| Aug 5, 8:51 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 39 min |
| Aug 5, 10:26 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 34 min |
| Aug 5, 10:39 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.